Hail, Oliver
- When
- June 18, 1:15 PM CST to 1:18 PM CST
- Where
- Oliver County, 5.92 mi NW of Hannover
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.180, -101.520
In the early afternoon hours of Wednesday, June 18th, thunderstorms developed along a surface front situated across central North Dakota. The storms quickly reached severe thresholds ahead of an incoming upper level trough which provided synoptic scale ascent.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the early afternoon hours of Wednesday, June 18th, thunderstorms developed along a surface front situated across central North Dakota. The storms quickly reached severe thresholds ahead of an incoming upper level trough which provided synoptic scale ascent. Multiple severe thunderstorm warnings and several tornado warnings were issued. Multiple reports of large hail and two confirmed tornado reports were received during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 18, 9:20 AM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1020 AM CDT WED JUN 18 2008 .UPDATE...THERE CONTINUE TO BE ISOLATED SHOWERS AND THUNDERSTORMS IN NORTHWEST NORTH DAKOTA AND SOUTHEAST SASKATCHEWAN. SURFACE DEW POINTS HAVE BEEN RUNNING IN THE MID 50S MOST OF THE FORECAST AREA...AND THE MORNING BISMARCK SOUNDING INDICATED LESS THAN AN INCH OF PRECIPITABLE WATER WITH A K INDEX OF 25. STILL...THE NAM INCREASES THE PRECIPITABLE WATER AND INCREASES THE K INDEX TO 35 IN THE AFTERNOON...WHICH WOULD INDICATE A POTENTIAL FOR HEAVY RAIN. AFTERNOON CAPE DOESNT LOOK SPECTACULAR...BUT SHOULD BE ENOUGH SHEAR AND INSTABILITY TO KEEP POTENTIAL FOR SEVERE TSTMS IN THE FORECAST. PREVIOUS FORECAST FOR MAX TEMPS IN THE LOWER 80S STILL LOOKS GOOD. SKY COVER HAS BEEN THINNING AND TEMPERATURES ARE WARMING A LITTLE AHEAD OF MAV MOS 3HR FORECASTS. THIS SHOULD PUT AFTERNOON HIGHS NEAR FORECAST. OVERALL HAVE MADE ONLY MINOR CHANGES TO PREVIOUS FORECAST. && .PREV DISCUSSION... /ISSUED 355 AM CDT WED JUN 18 2008/ SHORT TERM...TODAY THROUGH FRIDAY NIGHT... MAIN CONCERN TODAY IS CHANCE OF SEVERE THUNDERSTORMS. CURRENTLY...CONVECTION CONTINUES ACROSS EASTERN MONTANA...WITH STORMS MOVING EAST TOWARDS THE WESTERN DAKOTAS. MODELS INDICATE STRONG VORT ENERGY IN THIS REGION...AND PROGRESSES THIS ENERGY ACROSS NORTH DAKOTA TODAY. EXPECT SCATTERED/ISOLATED SHOWERS AND THUNDERSTORMS TO MOVE INTO WESTERN NORTH DAKOTA THIS MORNING AND MAY REACH CENTRAL NORTH DAKOTA BEFORE NOON. AS HEATING OF THE DAY REACHES ITS MAXIMUM...EXPECTING THUNDERSTORMS TO INCREASE IN NUMBER AND IN AREAL EXTENT. PLENTY OF LOW LEVEL MOISTURE WITH DEWPOINTS IN THE 50S WEST AND 40S CENTRAL TO INCREASE TO 50S/60S TODAY AS A SURFACE TROUGH MOVES EAST FROM EASTERN MONTANA INTO THE WESTERN/CENTRAL DAKOTAS BY LATE AFTERNOON...AND REACHES THE RED RIVER VALLEY BY THURSDAY MORNING. EXPECTING AN AFTERNOON/EARLY EVENING ROUND OF SEVERE THUNDERSTORMS WITH DAMAGING WIND AND HAIL THE MAIN THREAT. SOME SLOWER MOVING STORMS WILL BRING HEAVY RAIN TO SOME LOCALES. HAVE KEPT THE CHANCES AT 55 TO 60 PERCENT...LIKELY WORDING...OVER ALL OF CENTRAL AND MOST OF WESTERN NORTH DAKOTA FROM 18Z TO 03Z (AFTERNOON AND EARLY EVENING). EXPECT JAMESTOWN AREA TO HAVE THE BEST CHANCE LATE IN THE EVENING - WENT 50 PERCENT THROUGH 1AM CDT. AFTER THIS EVENT THE MODELS INDICATE NORTHWEST FLOW ALOFT WITH SOME VORT ENERGY MOVING THROUGH THE UPPER FLOW...AND INSTABILITY LINGERING OVER THE STATE. KEPT MENTION OF SLIGHT CHANCE OF THUNDERSTORMS FOR THURSDAY AND THURSDAY NIGHT. ON FRIDAY MODELS REALLY DIVERGE IN THEIR SOLUTIONS. KEPT FORECAST DRY AS PER PREVIOUS FORECAST TREND AND FOLLOWING THE GFS SOLUTION. LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT... REX BLOCKING OVER ALASKA/NORTHEAST PACIFIC HAS KEPT THE NEGATIVE HEIGHT ANOMALY OVER THE NORTHEAST PACIFIC SOMEWHAT ANCHORED OVER THE PAST FEW DAYS. RESULTANT DOWNSTREAM RIDGING SHOULD KEEP ABOVE AVERAGE TEMPERATURES OVER WESTERN AND CENTRAL NORTH DAKOTA ON FRIDAY THROUGH MONDAY. MODELS AND ENSEMBLES HAVE DECIDED TO BEGIN BREAKING DOWN THE BLOCKING RIDGE OVER ALASKA...WHICH RESULTS IN A LESS AMPLIFIED/PROGRESSIVE PATTERN ALONG THE U.S.-CANADIAN BORDER BY TUESDAY MORNING. MEANWHILE...A SERIES OF HIGHLY UNPREDICTABLE WAVES IS FORECAST TO MOVE ACROSS NORTH DAKOTA AS WEAK IMPULSES ARE EJECTED OUT OF THE BASE OF THE NORTHEAST PACIFIC VORTEX. THIS FLOW PATTERN FAVORS SLIGHTLY ABOVE AVERAGE TEMPERATURES WITH GREATER THAN AVERAGE RAINFALL POTENTIAL. STUCK FAIRLY CLOSE TO CONTINUITY FOR GRIDS...SINCE THE FORECAST ALREADY TAKES INTO ACCOUNT THE VERY LARGE UNCERTAINTY PRESENT WITH FAST-MOVING SHORTWAVES PASSING THROUGH THE REGION. AVIATION... LIGHT SOUTHEASTERLY WINDS ARE FORECAST TO ACCOMPANY VFR CONDITIONS ACROSS THE REGION FOR MOST OF THE DAY. THE MAIN EXCEPTION IS RELATED TO SEVERAL THUNDERSTORM COMPLEXES THAT HAVE FORMED IN RESPONSE TO A VIGOROUS SHORTWAVE MOVING THROUGH THE NORTHERN HIGH PLAINS. AS THESE STORMS MOVE EAST INTO WESTERN AND CENTRAL NORTH DAKOTA THROUGH THE MORNING HOURS...THERE IS A CHANCE THEY WILL INTENSIFY DUE TO DAYTIME HEATING. SOME OF THESE STORMS COULD BECOME SEVERE. THEREAFTER...ADDITIONAL THUNDERSTORMS ARE FORECAST TO FIRE THIS AFTERNOON FOR A SECOND ROUND OF PRECIPITATION. AGAIN...SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTENING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 446 AM CDT WED JUN 18 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 446 AM CDT WED JUN 18 2008 /346 AM MDT WED JUN 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. THE MAIN THREAT IS LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. SOME LOCALES MAY RECEIVE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SLIGHT CHANCES OF THUNDERSTORMS FOR THURSDAY...THEN SATURDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. JV
The Bismarck radar (KBIS), 73 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
33 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.
The public reported large hail at Camp of the Cross on the north shore of Lake Sakakawea. No report of damage was received from this event.
Penny to nickel size hail was reported along with heavy rain.
In addition to the large hail, heavy rain was also reported.
No report of damage was received from this event.
No report of damage was received from this event.
Golfball to baseball size hail was reported. Damage was sustained to multiple skylights and shingles at the Knife River Indian Villages National Historic Site. Other damage reports were unavailable.
Quarter to golfball size hail fell just to the north of Minot. No report of damage was received from this event.
Golfball to tennis ball size hail lasted for nine minutes. No report of damage was received from this event.
The public reported hail up to the size of softballs. No report of damage was received from this event.
Penny to quarter size hail was reported.
The public reported a tornado just to the east of Sweet Briar Lake. The tornado remained in open country and reports were that no structures were impacted.
No report of damage was received from this event.
Pea to quarter size hail lasted for around 20 minutes.
Law enforcement reported this tornado. At the time it appeared as if no structures were impacted by the tornado. Follow up reports confirmed that there was no damage.
A brief funnel cloud was reported south of Mandan. It was moving southeast.
Pea to quarter size hail was reported throughout the city of Minot.
Pea to penny size hail was reported along with heavy rain.
Dime to quarter size hail was reported.
No report of damage was received from this event.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103319, 103321, 103323, 103324, 103325, 103326, 103327, 103329, 103330, 103332, 103333, 103334, 103335, 103336, 103337, 103338, 103339, 103341, 103342, 103344, 103345, 103347, 103348, 103349, 103355, 103367, 103357, 103358, 103359, 103369, 103318, 103360, 103361, 103363, 103365, 103366.